Lots of interesting comments on this case.
Here is the update.
I opted to treat this patient as a presumed monomorphic ventricular tachycardia which is hemodynamically stable. I placed an 18 ga catheter in his left AC at a TKO rate. At approximately 1005 I administered 130mg (1.5mg/kg) of Lidocaine slow IV push which had no effect. At approximately 1010 the patient started vomiting profusely in a projectile fashion. He complained that he now hurt everywhere and he had a headache. At this point we decided to move to the truck even more rapidly than we already were. Enroute I gave him a second dose of Lidocaine this time 65mg (0.75mg/kg) with again no effect at approximately 1015.
At 1017 we arrived in the ER driveway and as my partner was placing the vehicle in park the patient went semi-conscious with a GCS of 9 (E3 V2 M4) and an absent radial pulse. We rapidly unloaded him to the already pre-alerted and waiting ER team. Within several minutes they successfully cardioverted the patient after one shock with a resultant bradycardic sinus arrythmia from 48-56 for a HR. He was subsequently transferred without incident to the regional tertiary care centre for ICD insertion.
Here are the serial ECGs that were captured en route to the hospital.
This case was handled very well, in my opinion. If you’ve read my tutorial on the differential diagnosis of wide complex tachycardias, then you know I believe that wide complex rhythms should be considered ventricular until proven otherwise!
I might not have given a second dose of lidocaine if the patient started projectile vomiting after the first dose, but it’s impossible to know the proximate cause.
Here are some recent comments on the case left by a reader named Billy.
Although VT should be the default diagnosis for a wide complex tachycardia, what sort of criteria do you suggest be used other than QRS morphology?
What sort of criteria to determine that a wide QRS rhythm is supraventricular? That’s an interesting question. Personally, I would require an old ECG for comparison, irregularity to suggest atrial fibrillation, the appearance of flutter waves, or a spontaneous slowing of the heart rate that reveals the rhythm to be sinus tachycardia.
What do you mean by VA conduction not being able to be differentiated from AV conduction? Are you saying that VT can produce retrograde conduction to the atria, resulting in a P wave after the QRS complex originating from the ventricles?
That’s exactly what I’m saying!
Also, I didn’t mean to say that because there appears to be a bifascicular block that makes it SVT. I was wondering why you thought that was unlikely in the first place for this patient, which would suggest VT.
Not to beat a dead horse, but “wide and fast” suggested VT prior to identifying the QRS morphology. VT can mimic virtually all intraventricular conduction defects! I thought RBBB/LPFB was unlikely because the RBBB morphology was atypical in lead V1 (with serial ECGs it became more typical). “Wide and fast” meant VT before we learned how to identify RBBB, LBBB, and bifascicular blocks. Unfortunately, many paramedics seem to throw that right out the window once they learn how to recognize these patterns! It’s very dangerous thinking.
I am interested to how akroeze ended up treating this patient. Regardless, I think amiodorone would be a good choice. Correct me if I’m wrong, but I believe amiodorone works on many mechanisms, including Ca, K and Na channel blocking, as well as beta blocking, which makes it effective on both VT and SVT’s. In these types of situations where a wide complex tachycardia might be SVT amiodorone should treat the arrhythmia no matter where the pacemaker is, making it a safe choice, whereas cardizem would be a better choice in narrow complex SVT’s since its Ca channel blocking is more pronounced.
I agree with that! Amiodarone would have been a perfectly acceptable antiarrhythmic to try in this scenario. In the absence of amiodarone, lidocaine was a viable option.
I would also like to present a “chicken vs. egg” question: What if this is in fact an MI? If you use the 220-age rule then this patient’s maximum heart rate is 142. With the heart rate being 180 I think it’s pretty clear this patient’s problem is an arrhythmia and not an MI (though we might see an MI once the arrhythmia is corrected). Suppose the patient was a bit younger and the heart rate is borderline at about 140 or so, with the same morphology in all leads. I think you can make an argument for inferior ST depression with elevation in the lateral leads. So, do you treat the tachycardia, or for ACS?
Tachycardia in the setting of acute STEMI is bad. For sinus tachycardia you treat the underlying cause. I’ve seen several cases of sinus tachycardia and acute STEMI mimicking a wide complex tachycardia, so you’re wise to consider it. It’s also not unheard of for STEMI patients to experience VT, so you could easily see an acute injury pattern coexistent with VT. All I can tell you is that no one said our job was going to be easy! Sometimes the best thing we can do for our patients is recognize our own limitations.